Affordable Access

Is thiacetazone necessary or useful in the intensive phase of anti-tuberculous chemotherapy?

Authors
  • McLeod, D T
  • Pringle, D
  • Zingoni, T
  • Mbengeranwa, O L
Type
Published Article
Journal
The Central African journal of medicine
Publication Date
Jan 01, 1989
Volume
35
Issue
1
Pages
313–316
Identifiers
PMID: 2472897
Source
Medline
License
Unknown

Abstract

A retrospective study of 596 case notes of 1195 patients notified for tuberculosis during a three year period, in one district, was conducted. Drug reactions occurred in 75 patients (12.6 percent) and required discontinuation of therapy in 59 (10 percent). In 69 patients the skin was involved. Thiacetazone was by far the commonest drug implicated: two patients died with the Stevens Johnson syndrome. This study suggests that in the all important first two months of anti-tuberculous chemotherapy, thiacetazone, a therapeutically unnecessary agent, should be omitted as its inclusion results in an unacceptably high rate of side effects.

Report this publication

Statistics

Seen <100 times